A 39-year-old member asked:
can you think of any reasons why patients on steroids have delayed wound healing?
2 doctor answers • 2 doctors weighed in
General Surgery 39 years experience
Steroids interfers: In proper sound healing. Prevents inflammation, weakens tissues, decreases effectiveness of white blood cells, increased risks of infection, increases risk of diabetic tendency, can cause increased body weight and tissue edema. Vitamin a can help counteract some of these steroid side effects on healing.
4872 viewsAnswered >2 years ago
Orthopedic Foot and Ankle Surgery 23 years experience
Suppressed immune : The immune system is suppressed in these patients, the inflammatory response is down, therefore the wounds easily become chronic and non-healing, with bacteria colonizing them and infecting them as well.
4870 viewsReviewed >2 years ago
Last updated Sep 28, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$15 per month
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.